Alert archive / California / Flash Flood Watches in 2018
Flash Flood Watch 3, NWS Reno, NV
NWS Reno, NV issued this flash flood watch at Jul 23, 2018, 3:10 AM PDT for 5 counties in Nevada; 8 counties in California. It took effect at Jul 23, 2018, 2:00 PM PDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2018, 3:10 AM PDT (10:10 UTC)
- In effect from
- Jul 23, 2018, 2:00 PM PDT
- Expired
- Jul 23, 2018, 9:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Reno, NV
- Flood severity
- None
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 67 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2331 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293 WGUS65 KREV 231010 FFAREV URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Reno NV 310 AM PDT Mon Jul 23 2018 CAZ071>073-NVZ001>003-232300- /O.NEW.KREV.FF.A.0003.180723T2100Z-180724T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lassen-Eastern Plumas-Eastern Sierra Counties- Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area- Including the cities of Portola, Susanville, South Lake Tahoe, Truckee, Bridgeport, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Stateline, Incline Village, Sparks, Gardnerville, and Virginia City 310 AM PDT Mon Jul 23 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM PDT THIS AFTERNOON THROUGH THIS EVENING... The National Weather Service in Reno has issued a * Flash Flood Watch for portions of California and western Nevada, including the following areas, in California, Greater Lake Tahoe Area, Lassen-Eastern Plumas-Eastern Sierra Counties, and Mono County. In western Nevada, Greater Lake Tahoe Area, Greater Reno-Carson City-Minden Area, and Mineral and Southern Lyon Counties. * From 2 PM PDT this afternoon through this evening * Another round of strong thunderstorms with heavy rain is expected this afternoon and evening. Storms will be capable of intense rainfall rates on the order of 2 inches or more in an hour. * Locations especially prone to flooding include burn scars, steep terrain and where heavy rain fell the past couple of days. Rock and mud slides will be possible including backcountry locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... People in the watch area should continue to be aware of the possibility for heavy rainfall, avoid low lying areas, and be careful when approaching highway dips and underpasses. Do not drive your vehicle into areas where water covers the road. The road may be washed out or the water depth may be too great to allow your car to cross safely. && $$
2 follow-up statements
293 WGUS65 KREV 231923 FFAREV Flood Watch National Weather Service Reno NV 1223 PM PDT Mon Jul 23 2018 CAZ071>073-NVZ001>003-240400- /O.CON.KREV.FF.A.0003.180723T2100Z-180724T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lassen-Eastern Plumas-Eastern Sierra Counties- Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area- Including the cities of Portola, Susanville, South Lake Tahoe, Truckee, Bridgeport, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Stateline, Incline Village, Sparks, Gardnerville, and Virginia City 1223 PM PDT Mon Jul 23 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... The Flash Flood Watch continues for * Portions of California and western Nevada, including the following areas, in California, Greater Lake Tahoe Area, Lassen-Eastern Plumas-Eastern Sierra Counties, and Mono County. In western Nevada, Greater Lake Tahoe Area, Greater Reno-Carson City-Minden Area, and Mineral and Southern Lyon Counties. * Until 9 PM PDT this evening * Another round of strong thunderstorms with heavy rain is expected this afternoon and evening. Storms will be capable of intense rainfall rates on the order of 2 inches or more in an hour. * Locations especially prone to flooding include burn scars, steep terrain and where heavy rain fell the past couple of days. Rock and mud slides will be possible including backcountry locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... People in the watch area should continue to be aware of the possibility for heavy rainfall, avoid low lying areas, and be careful when approaching highway dips and underpasses. Do not drive your vehicle into areas where water covers the road. The road may be washed out or the water depth may be too great to allow your car to cross safely. && $$
284 WGUS65 KREV 240342 FFAREV Flood Watch National Weather Service Reno NV 842 PM PDT Mon Jul 23 2018 CAZ071>073-NVZ001>003-240445- /O.EXP.KREV.FF.A.0003.000000T0000Z-180724T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lassen-Eastern Plumas-Eastern Sierra Counties- Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area- Including the cities of Portola, Susanville, South Lake Tahoe, Truckee, Bridgeport, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Stateline, Incline Village, Sparks, Gardnerville, and Virginia City 842 PM PDT Mon Jul 23 2018 ...FLASH FLOOD WATCH WILL EXPIRE AT 9 PM PDT THIS EVENING... The Flash Flood Watch for portions of California and western Nevada will expire at 9 PM PDT this evening. Thunderstorms have ended over the region this evening and the flood threat has diminished. Additional storms are expected Tuesday that could cause some localized flash flooding. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 2:59 AM PDT, 11 minutes earlier.
Area forecast discussion, Jul 23, 2:59 AM PDT, 11 minutes before
Area Forecast Discussion
National Weather Service Reno NV
259 AM PDT Mon Jul 23 2018
.SYNOPSIS...
Showers and thunderstorms will persist early this week with the
best coverage along the eastern Sierra from Mono and Alpine
Counties northward to the Sierra Front of western Nevada. Locally
heavy rain will keep the flash flood potential around through
today with more localized potential Tuesday. High pressure will
build mid to late week for a decrease in thunderstorms and a
return to hot temperatures.
&&
.SHORT TERM...
The area will remain on the northwest side of an upper ridge the
next couple of days before the ridge finally shifts west mid to
late week and brings warming temperatures aloft and a decrease in
storm coverage. So we will see another round of thunderstorms
areawide today with a gradual decrease in the coverage by
Wednesday as temperatures slowly climb back to hot levels.
For today...cloud debris left over from the storms Sunday was
clearing from south to north and this will once again provide a
good setup for thunderstorms as temperatures heat up a degree or
two over Sunday's high temperatures. PWAT values remain very high
(around 1" or a little more than +2 SD above the mean) and storms
will once again be capable of producing copious rainfall
especially where cells train. We have been watching an upper level
wave which was depicted better in the The GFS this morning,
approaching late this afternoon. This would bring an increase in
wind/shear aloft(above 500 MB) and given the deep updrafts (CAPE
values of 1500-2000 J/KG) storms could be longer lived and even
produce large hail in addition to the heavy rain. Given the heavy
rain of the past couple days, we have hoisted a flash flood watch
for the eastern Sierra with the best flash flood potential along
the Highway 395 corridor and generally west of Highway 95.
For Tue-Wed, we have pushed the coverage up and slight farther to
the north although areas north of Highway 50 and the Tahoe Basin
should see a gradual decrease in storms. Model soundings are
still showing abundant moisture and given the intense heating,
there is no reason why another round of slow moving thunderstorms
will not once again occur, especially along the eastern Sierra
south of Highway 50. There will also be a little more speed shear
to promote a few strong storms capable of producing flash
flooding. So remain vigilant each day through Wednesday and keep
an awareness of storm trends in your area. Hohmann
.LONG TERM...Thursday into next week...
The focus remains on the high over Arizona that will bring hot
temperatures and eventually some thunderstorms. The main changes
were to add thunderstorms to the forecast for the weekend into early
next week.
As the high continues to build over Arizona with a light southwest
flow aloft, drier air moves in. In addition, temps warm aloft with
near triple digit heat for western Nevada, well into the 80s for
Sierra valleys and 90s for NE California. The hottest days look to
be Friday-Saturday, a bit later than previous runs. That said, it
still doesn't look as hot as last week. Temps will begin to cool
some Sunday into early next week as the flow becomes more south and
moisture moves back in.
As for thunderstorms, Thursday still looks to be confined to Mono-
western Mineral Counties with an afternoon zephyr wind to the north.
Friday may be the one day without thunderstorms, but I am no longer
certain as the moisture never really gets scoured out of the
southern areas. For the weekend, continued upslope convergence over
Mono-western Mineral Counties will likely produce isolated
thunderstorms for the weekend. As we move into early next weekend,
we are expecting storms to migrate northward as monsoon moisture
returns. X
&&
.AVIATION...
TSRA again the main concern with outflow winds to 45 kts and heavy
rains. Large hail a bigger concern today, but it will still be
isolated. As for the best chance, it remains along the 395 corridor
including the KMMH, KMEV, KCXP, KRNO, KRTS and KSVE terminals. Each
has a 60% chance of seeing a direct hit. Slightly less for KTVL-KTRK
at around 50% with KNFL-KLOL about 20-30%. The best chance looks to
be a little later today, from 22Z in the south to around 02Z in the
north. Tuesday will be another active storm day, but we are not
expecting the coverage to be as great.
As for the smoke from area fires, Ferguson still has the potential
biggest impact with the Oregon fires second. Some haze will be
around today, but the active thunderstorms will limit the impact.
Smoke threats do look to increase later in the week depending on the
flow. X
&&
.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch from this afternoon through this evening
NVZ001>003.
CA...Flash Flood Watch from this afternoon through this evening
CAZ071>073.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:17 PM PDT | Severe Thunderstorm Warning | REV | Mineral | 43 min |
| Jul 22, 5:45 PM PDT | Special Weather Statement | REV | 45 min | |
| Jul 22, 6:06 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Washoe | 39 min |
| Jul 22, 6:08 PM PDT | Special Weather Statement | REV | Mineral | 52 min |
| Jul 22, 6:08 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 37 min |
| Jul 22, 8:20 PM PDT | Special Weather Statement | REV | Churchill, Lyon, Mineral, Pershing | 115 min |
| Jul 22, 8:45 PM PDT | Areal Flood Advisory | REV | Churchill, Lyon, Washoe | 111 min |
| Jul 23, 4:13 PM PDT | Special Weather Statement | REV | 62 min | |
| Jul 23, 4:35 PM PDT | Special Weather Statement | REV | 40 min | |
| Jul 22, 5:07 PM PDT | Areal Flood Advisory | REV | Nevada, Placer, Sierra | 113 min |
| Jul 22, 5:41 PM PDT | Areal Flood Advisory | REV | Lassen, Plumas | 2 hr |
| Jul 22, 6:47 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 43 min |
| Jul 22, 7:36 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 39 min |
| Jul 23, 3:18 PM PDT | Flash Flood Warning | REV | Alpine | 3 hr |
| Jul 23, 3:58 PM PDT | Flash Flood Warning | REV | Mono | 4 hr |
| Jul 23, 4:01 PM PDT | Flash Flood Warning | REV | Nevada, Placer, Sierra | 3 hr |
Nearby
Flash Flood Watches in California, 2018Flash Flood Watches in Nevada, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.